Colorado, 2019

Damaging Wind in Colorado, June 28, 2019

June 28, 2019 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced a peak wind gust to 58 mph at Vance Brand Airport in Longmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a peak wind gust to 58 mph at Vance Brand Airport in Longmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 28, 7:09 PM MST, 46 minutes earlier.

Area forecast discussion, Jun 28, 7:09 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
809 PM MDT Fri Jun 28 2019

.UPDATE...
Issued at 752 PM MDT Fri Jun 28 2019

Isolated gusty showers and thunderstorms which developed earlier
this evening are slow to diminish at this time over the
mountains, foothills and lower elevations west of I-25. This is
likely due to persistent east to southeasterly surface flow across
the plains creating some weak convergence along the higher terrain.
Have included isolated pops further north into Boulder and
southern Larimer counties for this. Storm are still expected to
diminish later tonight with mostly clear skies regionwide.
Otherwise, will expect the typical drainage pattern to develop by
the 04-05z. No other changes needed.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 354 PM MDT Fri Jun 28 2019

Water vapor imagery shows how dry the majority of the CWA is this
afternoon. Cumulus clouds have struggled to develop and grow but
will begin to increase during the late afternoon. Showers with
very little rainfall and gusty winds are still expected to develop
over the mountains south of I-70 and the Palmer Divide. With the
lack of clouds, temperatures have been running a degree or two
above our forecast and have reached 95 in Denver as of 230pm.

Tonight, showers will weaken in the evening and winds will trend
toward drainage. Low temperatures will be on the mild side running 5
to 10 degrees above normal.

Slightly better moisture will be in place on Saturday as
precipitable water values will be around a quarter of an inch
higher. Low to mid level temperatures will be around the same values
as Friday so high temperatures will be about the same or a couple of
degrees lower on Saturday due to more cloud cover. The showers
and storms that develop will favor the mountains and foothills and
will produce light rainfall amounts but strong, gusty winds.

.LONG TERM...(Saturday night through Friday)
Issued at 354 PM MDT Fri Jun 28 2019

There will be a bit more moisture aloft Sunday, but the biggest
change will be a little cooling and better low level moisture
behind a weak cold front. The usual tradeoff between the
temperature and moisture applies, but it looks like we'll have
pretty good moisture with only a little cooling, so a good crop of
late day storms looks likely. With light winds aloft, storms will
be slow moving with motion probably driven as much by low level
convergence. Current forecast soundings would suggest that
inflow-driven southeastward motion should dominate, but speeds
likely under 10 knots. Precipitable water content is forecast to
increase to 1-1.25 inches, with CAPEs of 1000 j/kg likely on the
plains. There may be richer CAPEs toward the eastern border if we
tap the richer air over Nebraska instead of the further west air
which is not as moist. The main threat should be heavy rain with
some flash flood potential, though there could be some pulse
severe storms as well. The threat would mainly be late in the day
on the plains, though it may be moist enough to get some threat on
the east slopes of the mountains with the first convection. On
Monday, there's a similar threat though it looks like it may be
even cooler with a bit more moisture. This would trend even more
toward a heavy rain threat.

Tuesday looks like a transition day with a bit more westerly flow
aloft. There will be some drying from mixing, but still probably a
good batch of convection in the process. There may also be another
weak front with uncertain impact on the convection. Storms should
be moving a bit more. Later in the week the environment should be
drying overall, but there may be another weak front on Thursday or
Friday. There should generally be less convection, perhaps the
typical low-level midsummer late day storms. It may warm up a
little more if the weak front doesn't cancel that out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 752 PM MDT Fri Jun 28 2019

Persistent light easterly surface flow will gradually diminish
this evening with the normal drainage pattern setting up by 04z.
With a few weak and gusty showers and thunderstorms over the
western portion of the Palmer Ridge, will keep VCTS going through
03z as the activity moves north. Will expect slightly greater
coverage of showers and thunderstorms for Saturday and in the
vicinity of the terminals between 21z and 01z. Otherwise, VFR
conditions expected through Saturday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Fredin
SHORT TERM...Danielson
LONG TERM...Gimmestad
AVIATION...Fredin
Hazardous weather outlook, Jun 28, 9:58 AM MST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1058 AM MDT Fri Jun 28 2019

COZ030>051-291700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1058 AM MDT Fri Jun 28 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

High temperatures will soar into the mid and upper 90s across the
plains today. Be sure to wear sunscreen, drink plenty of water,
and avoid prolonged exposure to the sun today.

Isolated high based showers and thunderstorms in and near the
mountains late this afternoon and evening will be capable of
producing brief but intense wind gusts to 50 mph or more.
Lightning strikes from storms producing little if any rainfall
will also be possible. Skies will clear toward 10 PM with mild
temperatures overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday will be another hot day with highs in the lower to mid
90s across the plains and 70s in the higher elevations.
Temperatures will be a bit cooler with a greater chance of showers
and thunderstorms from Sunday into the early part of next week.
Some of the storms in this period could produce locally heavy
rainfall, gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Denver radar (KFTG), 68 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boulder

When
June 28, 7:55 PM MST
Where
Boulder County, Longmont Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.170, -105.170

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823306.